Vermont, 2011Winter Storm and Winter Weather in Vermont, December 28, 2011
December 28, 2011 · NWS BTV · 7 events in 7 counties and zones
A storm system moved across northern New York and the Champlain Valley into the St. Lawrence River Valley of Canada during the early morning hours of December 28th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved across northern New York and the Champlain Valley into the St. Lawrence River Valley of Canada during the early morning hours of December 28th. A strong cold front moved across Vermont during the late morning and afternoon hours accounting for a rapid cool down and localized snow squalls with heavy snow.
The western slopes of Vermont's central and northern Green mountains witnessed the brunt of this snowfall with 5 to 12 inches of snow along foothill communities. Near white-out conditions in snow squalls and rapidly freezing road ways accounted for numerous vehicle accidents as well as a closure of Interstate 89 between Richmond and Waterbury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 28, 9:17 AM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Dec 28, 9:17 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
917 AM EST WED DEC 28 2011
.SYNOPSIS...
AS A LOW PRESSURE SYSTEM EXITS THE NORTH COUNTRY EARLY THIS
MORNING...EXPECT INCREASING NORTHWEST WINDS AND FALLING
TEMPERATURES ALONG WITH SCATTERED TO NUMEROUS SNOW
SHOWERS...ESPECIALLY OVER THE MOUNTAINS. DRY BUT COLDER WEATHER IS
EXPECTED TONIGHT AND THURSDAY AS HIGH PRESSURE BUILDS INTO THE
REGION. A LOW PRESSURE SYSTEM WILL MOVE INTO SOUTHERN NEW ENGLAND
ON FRIDAY AND BRING LIGHT SNOWS TO THE NORTH COUNTRY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 906 AM EST WEDNESDAY...SFC ANALYSIS PLACES ARCTIC BOUNDARY
FROM ELLENBURG DEPOT TO SARANAC LAKE AT 14Z...WITH TEMPS DROPPING
ABOUT 7F PER HOUR BEHIND THE FRNT. KMSS AT 20F WITH SINGLE DIGITS
UPSTREAM ACRS THE OTTAWA VALLEY. EXPECT SFC BOUNDARY TO BE ACRS
THE NORTHERN CPV/NORTHERN VT BY 16Z...THRU CENTRAL VT BY 18Z...AND
ACRS OUR SOUTHERN CWA BY 20Z THIS AFTN. THE COMBINATION OF
CAA...SOME LEFTOVER SFC TO 700MB RH...AND DEVELOPING UPSLOPE FLW
WL PRODUCE OCCASIONAL SNOW SHOWERS. TOTAL SNOW ACCUMULATIONS OF 2
TO 4 INCHES WL BE POSSIBLE ACRS THE NORTHERN DACKS INTO THE
CENTRAL/NORTHERN GREENS BY THIS EVENING...WITH A DUSTING TO 2
INCHES ELSEWHERE. STILL ANTICIPATING A FEW SLICK SPOTS TODAY WITH
TEMPS ABOVE FREEZING AHEAD OF THE FRNT AND AREAS OF LEFTOVER WATER
ON ROADS...WHICH WL QUICKLY FREEZE AS TEMPS DROP BACK INTO THE
10S/20S THIS AFTN.
FOR TONIGHT...TEMPS WL CONT TO FALL AS COLD SFC HIGH PRES BUILDS
INTO THE REGION. STILL CONCERNED ABOUT NW WINDS OF 5 TO 15 MPH AND
TEMPS BTWN -5F AND 5F...CREATING WIND CHILL VALUES BTWN -10F AND
-20F. WE WL EXAMINE NEW 12Z DATA AND ASSOCIATED SFC TEMPS AND
WINDS TO DETERMINE IF A WIND CHILL ADVISORY IS NEEDED ACRS THE
MTNS AND PARTS OF THE SLV. UPSLOPE SNOW SHOWERS WL QUICKLY
DISSIPATE BY 03Z AS DEEP LAYER MOISTURE LIFTS NORTH OF OUR CWA AND
SFC DWPTS CONT TO DROP.
OVERALL FORECAST IN GOOD SHAPE AND ONLY TWEAK WAS TO MATCH UP
TEMPERATURE FORECAST WITH CURRENT TRENDS AS IT LOOKS LIKE THE COLD
AIR IS NOT MOVING INTO THE SAINT LAWRENCE VALLEY. SURFACE LOW HAS
NOW MOVED INTO SOUTHERN QUEBEC PROVINCE AND THIS NORTHWARD
MOVEMENT IS EXPECTED THROUGH THE DAY TODAY. NORTHWEST WINDS WILL
DEVELOP ON THE BACKSIDE OF THIS LOW AND PULL COLDER AIR INTO THE
REGION. THUS HIGH TEMPERATURES WILL BE EARLY AND THEN FALL
THROUGHOUT THE DAY. WIND GUSTS WILL INCREASE INTO THE 30 TO 40 MPH
RANGE THIS AFTERNOON. THE NORTHWEST FLOW WILL ALLOW FOR FAVORABLE
UPSLOPE CONDITIONS ACROSS THE NORTHERN ADIRONDACKS AND WEST SLOPES
OF THE GREEN MOUNTAINS. THUS WOULD EXPECT THE GREATEST
CONCENTRATION OF SNOW SHOWERS TO BE ACROSS THESE REGIONS WITH 1 TO
4 INCHES OF SNOW ACCUMULATION BY LATE IN THE DAY. ELSEWHERE ONLY
LOOKING AT SCATTERED SNOW SHOWERS WITH ANY ACCUMULATIONS LESS THAN
AN INCH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 409 AM EST WEDNESDAY...THE AREAL COVERAGE OF THE SNOW
SHOWERS WILL DECREASE THROUGH THE EVENING HOURS AS HIGH PRESSURE
BEGINS TO BUILD INTO THE REGION. COLDER LOW LEVEL AIR WILL MOVE
INTO THE REGION AND CREATE THE FIRST NOTICEABLY COLDER NIGHT OF
THE WINTER SEASON. LOW TEMPERATURES ARE EXPECTED TO BE IN THE
SINGLE DIGITS ABOVE AND BELOW ZERO. SOME GUSTINESS TO THE WINDS
WILL STILL REMAIN THROUGH THE FIRST PART OF THE NIGHT AND ALL FOR
WIND CHILL VALUES IN THE 15 TO 20 BELOW RANGE.
BELOW NORMAL TEMPERATURES WILL EXIST ON THURSDAY AS HIGH PRESSURE
REMAINS OVER THE REGION. DRY WEATHER IS EXPECTED ALONG WITH A GOOD
DEAL OF SUNSHINE. CLOUDS WILL EVENTUALLY BEGIN TO INCREASE LATER
THURSDAY NIGHT AS AN ALBERTA CLIPPER APPROACHES THE REGION. EXPECT
THIS FEATURE TO TRACK ACROSS SOUTHERN NEW ENGLAND ON FRIDAY AND
THIS WILL PUT NORTHERN NEW YORK AND VERMONT IN A FAVORABLE AREA TO
PICK UP SOME LIGHT SNOW ACCUMULATIONS. GOING FORECAST HAS THIS
COVERED WELL AND WILL CONTINUE THIS IDEA OF SNOW LIKELY WITH LIGHT
ACCUMULATIONS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 409 AM EST WEDNESDAY...A CLIPPER SYSTEM WILL BE DEPARTING FA
FRI NGT-SAT WITH STILL A CYCLONIC MID-LVL FLOW AND CHC -SHSN ACRS
MTNS. SNOWFALL TOTALS FRI-SAT OF A FEW INCHES POSSIBLE... HIGHER
IN THE MTNS.
WEAK RIDGING AT ALL LEVELS LATE SAT/SAT NGT BEFORE NRN STREAM SFC
LOW AND SHORTWAVE MOVE ACROSS JAMES BAY WITH COLD FRONT AND TROF
MOVE ACROSS THE FA SUN AFTN/NGT. MARGINAL TEMPS WILL BRING A CHC OF
SNOW AND RAIN SHOWERS AHEAD OF COLD FRONT SUNDAY AFTN.
THE ABV MENTIONED NRN STREAM UPR LOW WILL ROTATE A SIGNIFICANT SHORTWAVE
AND SEVERAL FRONTS ACROSS FA MON-MON NGT WITH LIKELIHOOD OF SNOW
SHOWERS AND SNOW SQUALLS AS THE COLDEST AIR OF THIS YOUNG WINTER
SEASON MAKES AN APPEARANCE.
THE MED RANGE MODELS ARE IN AGREEMENT OF ARCTIC AIR BUT DIFFER ON
THE AMPLITUDE OF NRN STREAM S/W. THE GEM NOW HAS A COASTAL WITH
POSSIBLE AMPLIFICATION AND MORE WIDESPREAD SNOWFALL MON-MON NGT
WHILE THE GFS JUST HAS THE ARCTIC FNT AND SNOW SHOWERS WHILE THE
ECMWF IS IN THE MIDDLE WITH AN ATTEMPTED WAVE FORMING ALONG THE
ARCTIC FNT AS IT MOVES ACRS FA BUT TOO LATE FOR ANY SIGNIFICANT STORM.
ATTM...FCST LEANING TOWARD GFS SOLN BUT I LIKE THE ECMWF SOLN WITH
THE AMPLIFICATION AND STG BAROCLINIC ZONE WITH LACK OF SNOW COVER
CAN SEE WAVE DEVELOP INLAND VS. COAST THEN COLD AND DRY MIDWEEK.
IT LOOKS LIKE WINTER FINALLY ARRIVES NEXT WEEK.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...SFC LOW HAS EXITED FA WITH STRONG COLD
FRONT MOVING ACROSS NRN NY ATTM AS WELL AS A CONTD MOIST FLOW.
THIS WILL ALLOW MTN -SHSN TODAY. MAINLY MVFR WITH -SHSN MAINLY IN
MTN LOCALES WITH LCLZD IFR CONDS.
IT WILL BE BREEZY/WINDY THRU THE PERIOD WITH WNW 15-25+KTS.
OUTLOOK 12Z THURSDAY THROUGH SUNDAY...12Z THU- 00Z FRI...VFR WITH
HIGH PRESSURE IN CONTROL. 00Z FRI-12Z SAT MVFR-IFR WITH -SN/-SHSN
IN CLIPPER SYSTEM. 12Z SAT-18Z SUN...VFR WITH HIGH PRESSURE.
&&
.MARINE...
WEST WINDS WILL INCREASE INTO THE 15 TO 25 KNOT RANGE LATER THIS MORNING
AND CONTINUE THROUGH AT LEAST MIDNIGHT TONIGHT. WAVES WILL BUILD
TO 1 TO 3 FEET.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON/TABER
SHORT TERM...EVENSON
LONG TERM...SLW
AVIATION...SLW
MARINE...
Hazardous weather outlook, Dec 28, 3:46 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
346 AM EST WED DEC 28 2011
NYZ026>031-034-035-087-VTZ001>012-016>019-290900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
346 AM EST WED DEC 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SNOW SHOWERS WILL BECOME MORE PROMINENT ACROSS THE NORTH COUNTRY
LATER THIS MORNING THROUGH EARLY EVENING...ESPECIALLY OVER THE
NORTHERN ADIRONDACKS OF NEW YORK AND THE WEST SLOPES OF THE GREEN
MOUNTAINS. EXPECT 1 TO 4 INCHES OF SNOW OVER THESE AREAS WITH AN
INCH OR LESS ELSEWHERE.
FALLING TEMPERATURES THROUGHOUT THE DAY ON WEDNESDAY WILL CAUSE
WET AND SNOW COVERED ROADS TO FREEZE AND POTENTIALLY CREATE
DIFFICULT TRAVEL CONDITIONS.
OVERNIGHT TEMPERATURES WILL FALL INTO THE SINGLE DIGITS ABOVE AND
BELOW ZERO TONIGHT. THIS COMBINED WITH GUSTY NORTHWEST WINDS WILL
CREATE WIND CHILL READINGS OF 10 TO 15 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A LOW PRESSURE SYSTEM WILL MOVE INTO SOUTHERN NEW ENGLAND ON FRIDAY
AND BRING LIGHT SNOW TO THE REGION. EXPECT LIGHT SNOW
ACCUMULATIONS OVER MOST OF THE NORTH COUNTRY BY FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
EVENSON
In the hours before
Special weather statement, Dec 28, 9:46 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
946 AM EST WED DEC 28 2011
NYZ026>031-034-035-087-VTZ001>008-016>018-281915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...
RIPTON
946 AM EST WED DEC 28 2011
...SNOW SHOWERS AND FALLING TEMPERATURES WILL PRODUCE SLIPPERY
DRIVING CONDITIONS TODAY...
SURFACE OBSERVATIONS AND CURRENT RADAR SHOWS AREAS OF SNOW SHOWERS
DEVELOPING ACROSS NORTHERN NEW YORK INTO PARTS OF CENTRAL AND
NORTHERN VERMONT. THESE SNOW SHOWERS COMBINED WITH FALLING
TEMPERATURES WILL PRODUCE SLIPPERY DRIVING CONDITIONS ACROSS THE
NORTH COUNTRY THROUGH THIS AFTERNOON. TOTAL SNOW ACCUMULATIONS
WILL RANGE FROM A DUSTING ACROSS THE CHAMPLAIN VALLEY TO 3 OR 4
INCHES IN THE MOUNTAINS BY THIS EVENING.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
Winter Storm, Eastern Chittenden
- When
- December 28, 12:00 PM EST to 10:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were common amongst foothill communities such as Underhill, Jericho, Bolton and Jonesville with 2 to 5 inches in the towns of Richmond, Williston, Westford, Hinesburg and Essex. Numerous vehicle accidents throughout Chittenden county.
Winter Storm, Eastern Addison
- When
- December 28, 12:00 PM EST to 10:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were common amongst foothill communities such as Starksboro and Lincoln with 2 to 5 inches in neighboring towns.
Winter Weather, Eastern Franklin
- When
- December 28, 12:00 PM EST to 10:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall accumulations from snow showers and localized snow squalls ranged from 3 to 7 inches.
Winter Weather, Lamoille
- When
- December 28, 12:00 PM EST to 10:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Snowfall accumulations from snow showers and localized snow squalls ranged from 2 to 6 inches.
Winter Weather, Washington
- When
- December 28, 12:00 PM EST to 10:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Snowfall accumulations from snow showers and localized snow squalls ranged from 2 to 6 inches.
Winter Weather, Western Chittenden
- When
- December 28, 12:00 PM EST to 10:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall accumulations from snow showers and localized snow squalls ranged from an inch at the lakefront to 3 inches in Essex, Williston and Hinesburg. Numerous vehicle accidents occurred due to the sudden freeze on roadways.
Winter Weather, Eastern Rutland
- When
- December 28, 2:00 PM EST to 8:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Snowfall accumulations from snow showers and localized snow squalls ranged from 3 to 6 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Heavy Snow in Montana, December 28 to 29, 2011$36,000 · 53 kt wind · 7 events
- Lake-Effect Snow in New York, December 28 to 29, 2011$32,000 · 2 events
- High Wind in Wyoming, December 28 to 29, 2011$20,000 · 67 kt wind · 5 events
- Strong Wind in New Jersey, December 28, 2011$10,000 · 9 events
- High Wind in Montana, December 28 to 29, 201162 kt wind · 9 events
- High Surf in Hawaii, December 28 to 29, 20119 events
- Winter Storm in Wyoming, December 28 to 29, 20114 events
- Strong Wind in Delaware, December 28, 2011$5,000 · 4 events
- High Wind in Idaho, December 28 to 29, 201170 kt wind · 3 events
- Heavy Snow in Idaho, December 28 to 29, 20113 events
- High Wind in Maine, December 28, 201160 kt wind · 1 event
- Strong Wind in Pennsylvania, December 28, 2011$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352901, 352902, 352903, 352905, 352906, 352907, 352904.